Protein Accumulation Might Cause Side Effects In HIV-Positive People

Armen Hareyan's picture
Advertisement

Similarities between genetic conditions that cause early aging and side effects experienced by some HIV-positive people when taking protease inhibitors might explain the fat accumulation associated with the drugs, according to a study published Monday in the Proceedings of the National Academy of Sciences, Reuters reports. Protease inhibitors can cause metabolic complications -- such as an unhealthy accumulation of cholesterol in the blood, high blood pressure and an increased risk of diabetes -- Reuters reports. The drugs also can cause a condition called lipodystrophy --an abnormal redistribution of body fat that gives some HIV-positive people gaunt cheeks and limbs, as well as an accumulation of fat on the back of the neck.

Study Findings

For the study, researchers at the University of California-Los Angeles and Purdue University treated mouse and human cells with protease inhibitors and found that they accumulated a clumpy form of the protein prelamin A. According to the researchers, the drug triggered the development of this protein by blocking the action of another protein, called ZMPSTE24, that converts prelamin A into its effective form. According to the study, cells withlower levels of ZMPSTE24 were particularly affected by proteaseinhibitors.

Advertisement

Christine Hrycyna, a researcher from Purdue University who worked on the study, said that blocking ZMPSTE24 might contribute to the metabolic side effects of protease inhibitors. She also said that people with early aging syndromes, including Hutchinson-Gilford progeria, have symptoms that imitate the side effects associated with protease inhibitors. According to Hrycyna, prelamin A accumulates in the cells of people with early aging syndromes, but she added that the effect on metabolism is not clear."The side effects are probably due not to just one simple thing," .

Charles Flexner of Johns Hopkins University School of Medicine,who was not involved with the study, said that the side effects of protease inhibitors occur among tens of thousands of HIV-positive people worldwide and that the study's findings might "provide new insights into possible mechanisms" of the drugs.

The researchers also tested some of the drugs that are used in highly active antiretroviral therapy and found that they did not trigger the same protein accumulation, even though they have the ability to cause similar side effects. "They are probably due to a combination of all these different drugs," Hrycyna said. According to Reuters,the researchers plan to conduct further studies among humans, as well as investigate if versions of protease inhibitors that block ZMPSTE24to a lesser extent cause fewer side effects (Ganguli, Reuters, 7/17).

Reprinted with permission from kaisernetwork.org.

Advertisement